Horseshoes for the nearly symmetric heavy top

Article

Abstract

We prove the existence of horseshoes in the nearly symmetric heavy top. This problem was previously addressed but treated inappropriately due to a singularity of the equations of motion. We introduce an (artificial) inclined plane to remove this singularity and use a Melnikov-type approach to show that there exist transverse homoclinic orbits to periodic orbits on four-dimensional level sets. The price we pay for removing the singularity is that the Hamiltonian system becomes a three-degree-of-freedom system with an additional first integral, unlike the two-degree-of-freedom formulation in the classical treatment. We therefore have to analyze three-dimensional stable and unstable manifolds of periodic orbits in a six-dimensional phase space. A new Melnikov-type technique is developed for this situation. Numerical evidence for the existence of transverse homoclinic orbits on a four-dimensional level set is also given.

Mathematics Subject Classification (2010)

Primary 37J45 70H08 70K44 Secondary 34C37 37C29 70H09 

Keywords

Horseshoe Heavy top Chaos Nonintegrability Melnikov method 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arnold V.I.: Mathematical Methods of Classical Mechanics, 2nd ed. Springer, Berlin (1989)CrossRefGoogle Scholar
  2. 2.
    Audin M.: Spinning Tops: A Course on Integrable Systems. Cambridge University Press, Cambridge (1996)MATHGoogle Scholar
  3. 3.
    Champneys A.R., Lord G.J.: Computation of homoclinic solutions to periodic orbits in a reduced water-wave problem. Phys. D 102, 232–269 (1997)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Doedel, E., Champneys, A.R., Fairgrieve, T.F., Kuznetsov, Y.A., Sandstede, B., Wang, X.: AUTO97: Continuation and Bifurcation Software for Ordinary Differential Equations (with HomCont), Concordia University, 1997 (an upgraded version is available at http://cmvl.cs.concordia.ca/auto/)
  5. 5.
    Dovbysh, S.A.: Splitting of separatrices of unstable uniform rotations and nonintegrability of a perturbed Lagrange problem, Vestnik Moskov. Univ. Ser. I Mat. Mekh., no. 3, 70–77 (in Russian) (1990)Google Scholar
  6. 6.
    Fenichel N.: Persistence and smoothness of invariant manifolds for flows. Indiana Univ. Math. J. 21, 193–226 (1971)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Goldstein H.: Classical Mechanics, 2nd ed. Addison-Wesley, Reading (1980)MATHGoogle Scholar
  8. 8.
    Guckenheimer J., Holmes P.J.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Springer, Berlin (1983)CrossRefMATHGoogle Scholar
  9. 9.
    Haller G.: Chaos Near Resonance. Springer, Berlin (1999)CrossRefMATHGoogle Scholar
  10. 10.
    Holmes P.J., Marsden J.E.: Horseshoes in perturbations of Hamiltonian systems with two degrees of freedom. Commun. Math. Phys. 82, 523–544 (1982)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Holmes P.J., Marsden J.E.: Melnikov’s method and Arnol’d diffusion for perturbations of integrable Hamiltonian systems. J. Math. Phys. 23, 669–675 (1982)CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Holmes P.J., Marsden J.E.: Horseshoes and Arnold diffusion for Hamiltonian systems on Lie groups. Indiana Univ. Math. J. 32, 273–309 (1983)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Homburg A.J., Knobloch J.: Multiple homoclinic orbits in conservative and reversible systems. Trans. Am. Math. Soc. 358, 1715–1740 (2006)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Landau L.D., Lifshitz E.M.: Mechanics, Course of Theoretical Physics vol. 1. Pergamon Press, NY (1960)Google Scholar
  15. 15.
    Lin X.-B.: Using Melnikov’s method to solve Šilnikov’s problems. Proc. R. Soc. Edinb. Sect. A 116, 295–325 (1990)CrossRefMATHGoogle Scholar
  16. 16.
    Maciejewski A.J., Przybylska M.: Differential Galois approach to the non-integrability of the heavy top problem. Ann. Fac. Sci. Toulouse Math. 14, 123–160 (2005)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Meiss, J.D.: Differential Dynamical Systems. SIAM, Philadelphia (2007)Google Scholar
  18. 18.
    Melnikov V.K.: On the stability of a center for time-periodic perturbations. Trans. Moscow Math. Soc. 12, 1–57 (1963)Google Scholar
  19. 19.
    Mielke A., Holmes P.: Spatially complex equilibria of buckled rods. Arch. Ration. Mech. Anal. 101, 319–348 (1988)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Moser J.: Stable and Random Motions in Dynamical Systems. Ann. Math. Stud. No. 77. Princeton University Press, Princeton (1973)Google Scholar
  21. 21.
    Sakajo T., Yagasaki K.: Chaotic motion of the N-vortex problem on a sphere: I. Saddle-centers in two-degree-of-freedom Hamiltonians. J. Nonlinear Sci. 18, 485–525 (2008)CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Smale S.: Differentiable dynamical systems, Bull. Am. Math. Soc. 73, 747–817 (1967)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Vanderbauwhede A., Fiedler B.: Homoclinic period blow-up in reversible and conservative systems. Z. Angew. Math. Phys. 43, 292–318 (1992)CrossRefMATHMathSciNetGoogle Scholar
  24. 24.
    van der Heijden G.H.M., Yagasaki K.: Nonintegrability of an extensible conducting rod in a uniform magnetic field. J. Phys. A 44, 495101 (2011)CrossRefMathSciNetGoogle Scholar
  25. 25.
    Whittaker E.T.: A Treatise on the Analytical Dynamics of Particles and Rigid Bodies, 4th ed. Cambridge University Press, Cambridge (1937)Google Scholar
  26. 26.
    Wiggins S.: Global Bifurcations and Chaos: Analytical Methods. Springer, Berlin (1988)CrossRefMATHGoogle Scholar
  27. 27.
    Wiggins S.: Normally Hyperbolic Invariant Manifolds in Dynamical Systems. Springer, Berlin (1994)CrossRefMATHGoogle Scholar
  28. 28.
    Yagasaki K.: Horseshoes in two-degree-of-freedom Hamiltonian systems with saddle-centers. Arch. Rational Mech. Anal. 154, 275–296 (2000)CrossRefMATHMathSciNetGoogle Scholar
  29. 29.
    Yagasaki K.: Homoclinic and heteroclinic orbits to invariant tori in multi-degree-of-freedom Hamiltonian systems with saddle-centres. Nonlinearity 18, 1331–1350 (2005)CrossRefMATHMathSciNetGoogle Scholar
  30. 30.
    Ziglin S.L.: Splitting of separatrices, branching of solutions and nonexistence of an integral in the dynamics of a solid body. Trans. Moscow Math. Soc. 41, 283–298 (1982)Google Scholar
  31. 31.
    Ziglin S.L.: Branching of solutions and nonexistence of first integrals in Hamiltonian mechanics, I. Funct. Anal. Appl. 16, 181–189 (1983)CrossRefMATHGoogle Scholar
  32. 32.
    Ziglin S.L.: Branching of solutions and nonexistence of first integrals in Hamiltonian mechanics, II. Funct. Anal. Appl. 17, 6–17 (1983)CrossRefMATHMathSciNetGoogle Scholar
  33. 33.
    Ziglin S.L.: The absence of an additional real-analytic first integral in some problems of dynamics. Funct. Anal. Appl. 31, 3–9 (1997)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer Basel 2013

Authors and Affiliations

  • G. H. M. van der Heijden
    • 1
  • Kazuyuki Yagasaki
    • 2
    • 3
  1. 1.Centre for Nonlinear Dynamics and its Applications, Department of Civil, Environmental and Geomatic EngineeringUniversity College LondonLondonUK
  2. 2.Mathematics Division, Department of Information EngineeringNiigata UniveristyNiigataJapan
  3. 3.Geometric and Algebraic Analysis Group, Department of MathematicsHiroshima UniversityHigashi-HiroshimaJapan

Personalised recommendations